Kansas, 2024

Hail in Kansas, April 27, 2024

April 27, 2024 · NWS GID · 1 event in 1 county or zone

As an upper level trough from the west was beginning to move over the Central Plains, a surface low was centered over southern Kansas and northwest Oklahoma and extended northward into far southern Nebraska. A warm front associated with the surface low extended northward over northern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

As an upper level trough from the west was beginning to move over the Central Plains, a surface low was centered over southern Kansas and northwest Oklahoma and extended northward into far southern Nebraska. A warm front associated with the surface low extended northward over northern Kansas. Winds were out of the northeast to the north of the warm front. Wind shear values of over 50 knots were present in north central Kansas with values decreasing into south central Nebraska. CAPE values of around 1,000 J/kg were across portions of north central Kansas and values near 500 J/kg were across portions of far south central Nebraska. Showers and thunderstorms had developed earlier in the day across north central Kansas and south central Nebraska. Another area of thunderstorms was in northwest Kansas and moved east northeast during the evening hours. This area of storms strengthened and moved into Phillips County and produced quarter size hail around 9:30 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 27, 5:36 PM CST, 2 hours 54 minutes earlier. Its key messages:

  • Severe weather threat continues today, particularly counties along/south of the NE/KS border of greatest concern this time around where an Enhanced Risk (level 3 of 5) exists from SPC.
  • While all severe weather hazards are possible today-tonight within our coverage area (CWA), the main threat for very large hail and possible tornadoes should focus within the Enhanced Risk area in our south (a strong tornado even possible mainly in KS if a supercell tracks along the frontal zone).
  • Local areas of flooding/flash flooding can not be ruled out but opted against a formal Flood Watch (see reasoning below in separate HYDROLOGY section).
  • Although isolated/scattered storms will occur Sunday daytime, the track of the primary surface low pressure center (and attendant cold front) looks to skirt south and east of our CWA. As a result, we currently look to largely be spared a severe storm risk...although a few storms with up to around 1" size hail cannot be ruled out.
  • Following a break in thunderstorm chances mainly Sun night-Mon night, various low-confidence chances return especially Tues- Thurs as an overall-active pattern continues.
  • Temperature-wise: nothing unusual for late-April/early-May whatsoever, with highs most days somewhere in the 60s/70s and lows most nights in the 40s/50s. However, one of the chillier nights with more widespread mid-upper 30s is Sun night-Mon AM, and some frost cannot be ruled out, or even a sub-freezing reading here or there, especially north/west of the Tri Cities.
Area forecast discussion, Apr 27, 5:36 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
Issued by National Weather Service Bismarck ND
636 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Severe weather threat continues today, particularly counties
  along/south of the NE/KS border of greatest concern this time
  around where an Enhanced Risk (level 3 of 5) exists from SPC.

- While all severe weather hazards are possible today-tonight within
  our coverage area (CWA), the main threat for very large hail
  and possible tornadoes should focus within the Enhanced Risk
  area in our south (a strong tornado even possible mainly in KS
  if a supercell tracks along the frontal zone).

- Local areas of flooding/flash flooding can not be ruled out
  but opted against a formal Flood Watch (see reasoning below in
  separate HYDROLOGY section).

- Although isolated/scattered storms will occur Sunday daytime,
  the track of the primary surface low pressure center (and
  attendant cold front) looks to skirt south and east of our
  CWA. As a result, we currently look to largely be spared a
  severe storm risk...although a few storms with up to around 1"
  size hail cannot be ruled out.

- Following a break in thunderstorm chances mainly Sun night-Mon
  night, various low-confidence chances return especially Tues-
  Thurs as an overall-active pattern continues.

- Temperature-wise: nothing unusual for late-April/early-May
  whatsoever, with highs most days somewhere in the 60s/70s and
  lows most nights in the 40s/50s. However, one of the chillier
  nights with more widespread mid-upper 30s is Sun night-Mon AM,
  and some frost cannot be ruled out, or even a sub-freezing
  reading here or there, especially north/west of the Tri
  Cities.

&&

.UPDATE...
Issued at 621 PM CDT Sat Apr 27 2024

The severe thunderstorm watch for our counties in Kansas has
been cancelled. Updated gridded products are being transmitted.
The severe threat for early this evening seems to be limited due
to the southern push of the warm front/convection over central
KS. There still looks to be a window for strong to possibly
severe, and mostly elevated storms later tonight as the main
mid-upper level wave moves into the Plains. For the early
evening, we adjusted pops only slightly for now, main update was
to remove the watch. A later evening update might be able to
clean up pops a little more ahead of another possible round
later tonight.

&&

.DISCUSSION...
Issued at 308 PM CDT Sat Apr 27 2024

Currently, surface low pressure was situated over the panhandle of
Oklahoma with a warm front extending northeast into northeast KS/
southeast NE. A cool northeast surface flow was situated over the
forecast area but with a warmer southerly flow approaching Mitchell,
Osborne and Jewell counties in our far southeast CWA. Convection to
the north of the warm front has lifted into far southern
Mitchell and is approaching southeast portions of Osborne
county.

Late this afternoon and tonight the aforementioned warm front will
try to lift northward this afternoon but may not make much progress
as current convection over the southern CWA possibly pushes the warm
front south a bit. There is growing evidence that convection lifting
northward this afternoon will be more isolated or perhaps scattered
in nature as it lifts into Nebraska and towards the I-80 corridor. A
majority of the CAMS are not that robust with convection as it lifts
into Nebraska. The strongest cells remain in Kansas, closer to the
warm front. With that said, significant strong bulk shear remains
over the entire CWA, and MU CAPE continues to inch northward into
south central/southeast NE, keeping the threat of elevated strong to
severe convection a possibility. As we go through the afternoon we
may continue to pare down the pops a bit. For now they are a blend
of our latest NBM pops with the consensus of short term guidance. If
the warm front position does remain farther south, this may also
limit the potential for tornadic storms, but again with the surface
low remaining in the vicinity, the potential will remain, especially
over our southeast Kansas counties and possibly into the southern
tier counties of Nebraska.

As was mentioned in the previous discussion there may be a bit of a
lull between the the current round of convection lifting north into
the forecast area, and another round later tonight as the surface
and upper level lows both lift north and east into the Plains.
However, there may not be a lull in some areas as convection also is
rapidly developing over west central Kansas and will be lifting into
our southern CWA shortly. It's possible we see convection lingering
over Kansas and our southern NE counties into the evening, with
another wave lifting northeast through a good portion of the CWA
later tonight as the aforementioned upper low lifts into the local
area increasing forcing for ascent throughout the CWA. Either way,
it looks to be a busy afternoon and evening across the areas, and
especially over Kansas this afternoon. SPC has just issued a severe
thunderstorms watch that includes all of our Kansas counties
through 9 PM this evening.

Sunday the surface low tracks off to our east and the upper
level low lifts northward just to our west. This should make
for a cloudy and cool day with numerous showers and isolated to
scattered thunderstorms through the morning and possibly into
the afternoon, before tapering off Sunday night. Our far
southeast counties will remain near but just outside of the
marginal risk for severe storms.

Finally by Sunday night we begin to clear out from southwest to
northeast. Will need to monitor the western and northern
counties for possible freezing temperatures. Currently, we do
have a mention of frost and the latest NBM guidance is depicting
some temperatures below freezing west and north of the Tri
Cities.

For the most part, the upcoming work week remains fairly active,
although Monday may bring us a bit of a break in convection. By
Tuesday, we see a broad upper level trough develop over the
northwest U.S. into the northern Plains. An initial cold front
moving through the central Plains on Tuesday may bring isolated to
scattered thunderstorms to the area, but at this time the greatest
instability and higher moisture remains south and east of the
forecast area.

In the Wednesday through Friday timeframe another upper level low
tracks through the aforementioned mean upper level trough. With a
broad southwest upper flow over the area isolated to scattered
showers and and a few thunderstorms are possible on Wednesday, with
better chances for more widespread showers and thunderstorms as
another surface low develops in the lee of the Colorado Rockies and
the upper level low tracks across the central/northern Rockies. This
could bring us our next chance for strong to severe storms,
especially over our Kansas counties. Then by late Thursday
uncertainty increase in how the upper low evolves as we head into
the weekend. Perhaps we have a dry Friday or it's possible we see
showers and a few thunderstorms. Currently the NBM not really
resolving this, leaving us with a broadbrush of slight chance to
chance pops late in the work week and early next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 621 PM CDT Sat Apr 27 2024

Isolated thunderstorm near KGRI has lifted north of the airport.
Should be good for no mention of thunder for a few hours early
this evening. Convection west of KEAR continues to lift north.
It's a ways away from KEAR currently but thought it could be
close enough early this evening to mention a VCTS. Continued a
03-04Z through around 07-08Z timeframe for convection moving
through the Tri Cities area tonight. This is an educated guess
based on a number of short term model output and should be
updated as needed. A couple of the CAMs showed the potential for
a couple round of storm lifting through tonight. The first
seems hard enough to forecast so I left out thunder beyond the
evening to early overnight period. Certainly may need to add
additional thunder late tonight and into Sunday but the
uncertainty is too great to pick any specific timeframe. It does
look like we could see an extended period of IFR to possibly
LIFR ceilings later tonight through a good portion of Sunday
morning with a moderate north to northeast surface flow. Some
improvement in ceilings is expected Sunday afternoon.

&&

.HYDROLOGY...
Issued at 537 AM CDT Sat Apr 27 2024

HYDROLOGY...Not much has changed Hydrologically speaking as well.
The next paragraph is from the previous discussion but still holds:

Fortunately from a flooding hazard perspective, the vast majority of
our coverage area (CWA) picked up less than 0.50" of rain during the
daytime-early evening Friday. As a result, for those various parts
of our CWA that picked up anywhere from 2-5" of rain during the
Thursday evening-Fri AM event, they will end up having roughly 24
hours (or more) of "drying time" before the next round(s) of storms
moves in late this afternoon into tonight.

As for the convection this afternoon and tonight we do see moisture
and thus PWATS increasing, mostly south and east of the CWA but
these will increase over the entire forecast areas by this evening
and most notably over the southeast half of the CWA. This area of
higher moisture transport/PWATs remains south and east of the I-80
corridor and north which received the most rainfall Thu evening into
Friday morning. Later tonight, convection looks to track quickly
northeast with the most likely scenario for local exceedence of FFG
being strong convection training over the same area. Will certainly
need to monitor tonight, but will hold off on a Flood Watch at this
time. Also, WPC keeps their initial Day 1 Excessive Rainfall Outlook
category as only Marginal for our CWA. Will continue to mention
heavy rainfall in our Hazardous Weather Outlook (HWOGID) with
localized flooding/flash flooding possible.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Thies
DISCUSSION...
AVIATION...
HYDROLOGY...
Hazardous weather outlook, Apr 27, 6:36 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
736 PM CDT Sat Apr 27 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
290045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
736 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are forecast to
track from west to east across the local area this evening and
overnight. Some of the storms could be on the strong to marginally
severe side...with hail to around the size of half dollars and
wind gusts to around 60 mph possible with the strongest storms.

In addition to the severe weather threat, heavy rain is likely at
times tonight across much of the outlook area, with some places
receiving between and 1 and 2 inches of rainfall. This could lead
to pockets of flooding and perhaps flash flooding, especially if
heavy rain occurs over some of the same areas that had substantial
rain a few nights ago.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

During the daytime Sunday, isolated to scattered thunderstorm
activity will remain possible. The majority of storms should be
fairly weak, but a few stronger to marginally severe storms are
possible, with the main threat being hail up to the size of
quarters.

Late Sunday night into Monday morning, it could get cold enough
to make frost a possibility, mainly north and west of the Tri
Cities. Sub-freezing temperatures are possible if conditions
skies are able to clear out and winds drop off.

Between Tuesday and Thursday, periodic thunderstorm chances exist
for various parts of the area. It is too early to confidently
assess the potential for any severe storms during this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report any instances of severe weather
or flooding that might occur this afternoon and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 27, 7:42 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
842 PM CDT Sat Apr 27 2024

KSZ005-017-280230-
Rooks KS-Phillips KS-
842 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES THROUGH 930 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edmond, or 13 miles north of Hill City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9960 3957 9963 3979 9963 3999 9928
      3947 9927 3945 9960
TIME...MOT...LOC 0142Z 238DEG 29KT 3956 9984

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi
Local storm report, Apr 27, 8:02 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
902 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Hail             3 SSE Beaver City       40.10N 99.80W
04/27/2024  E0.75 Inch       Furnas             NE   Trained Spotter

&&

SR
Special weather statement, Apr 27, 8:12 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
912 PM CDT Sat Apr 27 2024

KSZ017-280300-
Rooks KS-
912 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT ROOKS COUNTY THROUGH 1000 PM
CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Wakeeney, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Palco around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3927 9961 3947 9960 3947 9912 3913 9929
      3913 9961
TIME...MOT...LOC 0212Z 236DEG 33KT 3915 9976

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi
Local storm report, Apr 27, 8:18 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
918 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     Hail             3 WSW Stamford          40.11N 99.65W
04/27/2024  E0.70 Inch       Furnas             NE   Trained Spotter

            Enough hail to cover the ground.

&&

SR
Local storm report, Apr 27, 8:21 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
921 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Hail             Logan                   39.66N 99.57W
04/27/2024  E0.25 Inch       Phillips           KS   Trained Spotter

            Mostly Peas, maybe a little larger. Heavy
            rain.

&&

SR
Special weather statement, Apr 27, 8:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
929 PM CDT Sat Apr 27 2024

NEZ073-082-083-280315-
Phelps NE-Harlan NE-Furnas NE-
929 PM CDT Sat Apr 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PHELPS...EAST
CENTRAL FURNAS AND HARLAN COUNTIES THROUGH 1015 PM CDT...

At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oxford to near Stamford to near Woodruff.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Orleans around 935 PM CDT.
  Alma around 940 PM CDT.

Other locations in the path of these storms include Atlanta, Huntley,
Republican City and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 9974 4055 9920 4002 9921 4000 9929
      4000 9956 4013 9962
TIME...MOT...LOC 0229Z 241DEG 22KT 4025 9963 4016 9955 4004 9951

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi

The radar

The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
April 27, 8:30 PM CST
Where
Phillips County, 0.87 mi NW of Phillipsburg
Measured
1 in hail
Reported by
Public
Coordinates
39.760, -99.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174376.